New here - Sulphasalazine problems

Options
tamsb
tamsb Member Posts: 3
edited 28. Nov 2023, 14:07 in Living with arthritis

Hi, I’m 60 and have been suffering with arthritis on and off for 4 years. However the last few weeks have been much worse with last weekend being my lowest point ever, in so much pain all over my body and with an added stabbing pain in the back of my head. I started Sulfasalazine 8 weeks ago and I have deteriorated since then with more head and neck pain that I have never had before. Has anyone else experienced problems with this drug? Am due to add in Methotrexate soon.

Thanks in advance 😊

Comments

  • Shell_H
    Shell_H Member Posts: 548
    Options

    Hi @tamsb - welcome to the online community!

    I see that while you've had arthritis for 4 years (I'm guessing Rheumatoid Arthritis?) it's been much worse pain-wise in the last few weeks. You also recently started a new drug - Sulfasalazine - and believe the two are connected. You're asking if anyone else has had a bad reaction to this drug.

    It may be that you're having a bad reaction to Sulfasalazine, but it could be that it takes a while for it to start working. Did you recently stop other drugs you were previously using to control your arthritis in favour of Sulfasalazine? If so, Sulfasalazine can take 12 or so weeks to start working, so you may be experiencing this lack of anything helping you, rather than a bad reaction.

    Of course, it could be a bad reaction, so I'd definitely keep a small journal or note of what you're feeling when and use this to show your GP or specialist that it's getting worse. They would be the best people to know if this is a side effect, and if they have documented deterioration it is easier for them to see what's happening, rather than just being told that it's worse. Sometimes seeing it written down can make all the difference to understanding, and it helps them to see that you are being both serious and responsible. They may need to be able to show a certain amount of history in their notes before they can change anything, so giving them the history can speed things up. Headaches are a noted side effect of Sulfasalazine, so very definitely worth mentioning to your medical professionals.

    Do have a look at our information on Sulfasalazine here:

    You may also want to have a look at our information on Methotrexate, for when you start taking that later:

    Do let us know how you get on and if anything changes. We are here to help you and provide support. Our members are very friendly and do appreciate being able to talk to someone who understands what it's like to live with arthritis.

    Lovely to meet you!

    Shell